West Virginia, 2003

Flooding and Heavy Rain in West Virginia, May 15 to 17, 2003

May 15 to 17, 2003 · NWS LWX · 4 events in 3 counties and zones

A large area of showers and thunderstorms containing heavy downpours moved through the region between the afternoon of the 15th and the morning of the 16th. 5 and 3 inches of rain across the extreme northeast portion of the Eastern Panhandle, resulting in minor flooding.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A large area of showers and thunderstorms containing heavy downpours moved through the region between the afternoon of the 15th and the morning of the 16th. The system dropped between 1.5 and 3 inches of rain across the extreme northeast portion of the Eastern Panhandle, resulting in minor flooding. In Berkeley County, several roads were closed including Douglas Grove Road, Allensville Road, Henshaw road, and Baxter Road. Homes in Sycamore Village were also flooded. The Monocacy River at Martinsburg rose above its flood stage of 10 feet at 12:15 PM on the 16th. It crested at 12.0 feet at 10 PM then fell below flood stage at 5:45 AM on the 17th. In Jefferson County, Route 230 was closed by high water. Roads were also flooded in the Ranson and Millville areas. In addition, flooding was reported along Route 340 near the confluence of the Shenandoah and Potomac rivers near Harpers Ferry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 2:00 PM EST, 1 hour earlier.

Area forecast discussion, May 15, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU MAY 15 2003

SHORT TERM (TONIGHT THROUGH FRIDAY)...
...A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

LARGE AREA OF PRECIPITATION DEVELOPING FROM UPPER LOW IN KENTUCKY
TOWARDS LEADING EDGE SHORTWAVE/MCS IN SOUTHWEST VIRGINIA. STRONG 925
MB THETAE ADVECTION AND ARRIVAL OF DEEP LAYER LIFT THIS EVENING WILL
LEAD TO A BLOSSOMING OF PRECIPITATION OVER THE AREA. HAVE ADDED
THUNDER TONIGHT DUE TO STRONG DYNAMICS/WAA AND DECENT LAPSE RATES.
ALREADY HAVE THUNDERSTORMS DEVELOPING ALONG AREA OF BEST THETAE
ADVECTION IN CENTRAL VIRGINIA.

THE BULK OF THE RAIN EVENT IS FORECAST TO CONTINUE THROUGH EARLY
FRIDAY MORNING NEAR CHO...AND THROUGH EARLY AFTERNOON NEAR THE
DC/BALTIMORE METRO AREA. ALTHOUGH DRY AIR ALOFT WORKS IN LATER
FRIDAY...LOW LEVEL LIFT AND MOISTURE WILL REMAIN SUFFICIENT FOR
AREAS OF LIGHT RAIN AND DRIZZLE.

MODELS FORECASTING NEAR 2 INCHES IN SOME LOCATIONS. RIVER STAGES
ALREADY HIGH WITH LAST WEEKS RAIN...AND ADDITIONAL RAIN IS EXPECTED
TO CAUSE RIVER PROBLEMS. STRONG LOW LEVEL EASTERLY FLOW SETS UP THIS
EVENING...AIDING IN HIGHER QPF ALONG THE EASTERN SLOPES OF THE BLUE
RIDGE. IN ADDITION...THIS AMOUNT OF RAIN IS EXPECTED TO CAUSE
PROBLEMS IN URBAN AREAS...MAINLY BASEMENT FLOODING AND WATER ON
STREETS DUE TO HIGH RAIN RATES.

ROGOWSKI

LONG TERM (FRI NIGHT-THU)

12Z GFS AND ETA SOLNS CONT TO DEPCT HI PRES OVR NEW ENG WHCH GETS
ESTBLSHD FRI.  ACYCLNC SFC CONV AREA SETS UP ACRSS CWA FRI NGHT THRU
MID DAY SUN.  BOTH AVN AND ETA TSCT SHWNG 90-100% RH FRM SFC TO H85
THRU 18Z SUN.  THIS COUPLED WITH SFC CNVRG WL GV THE REGION AREAS OF
DRZL AS EVDNCED BY UVV FLD IN BOTH MDLS AOB H85 WITH DRY COND AOA
H85.  DRZL WL LKLY LAST LONG AND HVY ENUF TO ACTUALLY MEASURE THRU
SAT NGHT THRU CWA.  XPCTNG DRZL- AND LW CLDS TO END SUN MIDDAY FRM N
TO S AS CONV AREA DROPS TO OUR S.  THIS IS SHWN NCLY IN THE 1000-700
MB RH FIELD IN THE ETA.  TRND IN ENS MOS GDNC HAD LOWER HIGHS FOR
SAT AND SUN AND HIGHER LOWS FOR FRI NGHT AND SAT NGHT.  WL REFLCT
THIS 2-4 DEG BUMP IN FCSTS DURING THESE PDS.

RMNDR OF SUN NGHT THRU TUE NGHT SHUD BE DRY FOR CWA. THEN BOTH
14/12Z ECMWF AND 15/00Z MRF ENSMBLS HAVE ON WED LOW PRES OVR QUE
WITH ASSOC SFC TROF EXTNDG DWN E CST TO WK SFC LW OVR SE US.
THIS WL INTRDCE SHRA/TSRA INTO OUR CWA ON WED. THU LKS DRY FOR NOW
WITH SEASONABLE TEMPS WTH POST FRNTL FLO.

JL

.LWX...
DC...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR
VAZ021...VAZ025>031...VAZ037>042...VAZ050>057.
WV...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT ADVISORY.
Hazardous weather outlook, May 15, 10:45 AM EST, 4 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON...
A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS AFTERNOON. A LARGE
AREA OF RAIN OVER THE EASTERN COUNTIES WILL CONTINUE TO MOVE EAST
AND AWAY FROM THE AREA. SOME AREAS HAVE ALREADY REPORTED MORE THAN 2
INCHES OF RAIN IN THE PAST 24 HOURS. SEVERAL COUNTIES WERE STILL
UNDER FLOOD WARNING AT LATE MORNING. THE SOIL IS SATURATED AND THE
RIVERS ARE HIGH AND RISING. ANY ADDED RAINFALL TODAY WILL ONLY
FURTHER AGGRAVATE THE SITUATION.

.DAYS TWO THROUGH SEVEN...
ANY RIVER FLOODING THAT DEVELOPS MAY CONTINUE THROUGH THE WEEKEND.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 15, 10:45 AM EST, 4 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT THU MAY 15 2003

...A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY
AFTERNOON...

RAIN WILL BECOME LIKELY BY AFTERNOON ACROSS THE AREA...WITH POSSIBLE
WIDESPREAD ACCUMULATIONS BETWEEN ONE AND TWO INCHES BY FRIDAY
AFTERNOON. THE HEAVIEST RAIN WILL BE LATE THIS EVENING THROUGH EARLY
FRIDAY MORNING...WITH RAINFALL TAPERING OFF THROUGH FRIDAY AFTERNOON.

THE AREAS OF MOST CONCERN ARE ALONG THE EASTERN SLOPES OF THE BLUE
RIDGE AND IN URBAN AREAS...WHERE FLOODING OF BASEMENTS AND STREETS
IS POSSIBLE. IN ADDITION...AREA RIVER STAGES REMAIN HIGH FROM
PRECIPITATION LAST WEEK. THE FORECASTED ADDITIONAL RAINFALL MAY ALSO
LEAD TO RIVER FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

ROGOWSKI/CPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Morgan

When
May 15, 3:00 PM EST to May 16, 8:00 AM EST
Where
Morgan County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Flood, Jefferson

When
May 16, 9:00 AM EST to 2:00 PM EST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Flood, Berkeley

When
May 16, 9:00 AM EST to 2:00 PM EST
Where
Berkeley forecast zone
Reported by
NEWSPAPER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Flood, Berkeley

When
May 16, 11:15 AM EST to May 17, 4:45 AM EST
Where
Berkeley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370450, 5370448, 5370449, 5370451.